History of Present Illness: A 29-year-old with a history of migraine headaches, thalassemia of unknown phenotype, and no history of hypertension or epilepsy arrived to the emergency department via ambulance after possible seizure. The patient had nausea and vomiting the morning after a night of heavy drinking. After several rounds of vomiting, she felt shaky, lightheaded and experienced paresthesia in both of her hands and feet. There was no loss of consciousness, confusion or incontinence. EMS reported hypertension and tremors with upper extremity spasms. The patient developed a left upper extremity rash distal to the blood pressure cuff after paramedics did the first blood pressure measurement.
The Rumpel-Leede phenomenon is a rare condition in which the small dermal capillaries rupture in response to compression of the extremity, leading to the development of a petechial rash distal to the site of compression. This phenomenon commonly presents in the setting of thrombocytopenia or microvascular fragility that is due to hypertension (hypothesized to be due to elevated venous pressures) or diabetes (due to microvascular injury).
Also seen in patients with:
Intravenous drug use
Chronic steroid use
Infections (e.g. Dengue fever)
The high red blood cell turnover in thalassemia causes an overall increase in bodily absorption of iron. Increased amounts of iron can lead to the creation of reactive oxygen species, such as via the Fenton Reaction. These reactive oxygen species are believed to be involved in various vascular disorders, possibly predisposing the patient to this phenomenon.
The patient’s vessel injury due to thalassemia, her hypertensive state, and the blood pressure cuff inflation together could have led to the occurrence of the Rumpel-Leede phenomenon.
There are no known consequences of the Rumpel-Leede phenomenon. The patient’s petechiae resolved in just over one week, consistent with the typical spontaneous resolution of the rash within 6 to 14 days.